ADHD_edited.jpg

Medication Overuse Headache


Medication overuse headaches (MOH) are headaches caused by the overuse of pain relievers in people with frequent headaches. A vicious cycle can occur in headache sufferers that make them take medication frequently, which then causes a rebound headache as the medication wears off, causing them to take more medication, and so on.


While it may be painfully difficult, MOH usually goes away when a person stops taking the headache medication.


The meds of MOH

Pain relievers typically associated with causing MOH include:

  • Over-the-counter pain relievers. Common medications such as acetaminophen, NSAIDs (ibuprofen, naproxen, indomethacin) may contribute to rebound headaches when used for 15 days or more per month, especially when use exceeds the recommended daily dosage.

  • Combination pain relievers. Over-the-counter pain relievers that contain a combination of caffeine, aspirin, acetaminophen, or butalbital are high risk for MOH if taken for 10 days or more per month.

  • Triptans and Ergotamines. These medications are moderate risk for MOH if taken for 10 days or more per month.

  • Opioids. Oxycodone, tramadol, butorphanol, morphine, codeine, hydrocodone, and other opioids can cause MOH when used 10 days or more per month.

  • Caffeine. Caffeine use of more than 200mg per day increases the risk of MOH.


Symptoms

The severity, location, and type of headache with MOH can vary from person to person but the pain commonly occurs daily or near daily. It is often felt upon waking up in the morning. Pain relievers only provide temporary relief. In addition to headache, people can experience nausea, difficulty concentrating, memory problems, and irritability.


Diagnosis

The diagnosis of MOH is based on a history of chronic headache and the intake frequency of pain medications. A history of pain reliever use averaging more than 2 to 3 days per week in association with chronic daily headache, that can not be explained by another cause, supports the diagnosis.


Treatment

Medication overuse headaches will go away when the headache medication use is reduced or stopped. Discontinuation of overuse medication needs to be individualized and guided by a doctor, since some medications (like opioids) should not be abruptly stopped. During this process, many sufferers may experience withdrawal symptoms. The headaches will feel worse before they improve. Other withdrawal symptoms include nausea, vomiting, sleep problems, restlessness, and anxiety. The doctor may prescribe medications to ease the withdrawal symptoms, but the symptoms will go away over the course of about two weeks.


Prevention

To minimize the chance of being caught in this vicious headache-medication cycle:

  • Keep a headache diary to record frequency of pain-killer use days

  • Limit the use of any headache medication taken to no more than 2 to 3 days per week

  • Avoid using opioids and butalbital-containing medications

  • Talk to your doctor to find alternative or safer ways to manage the headaches

  • If the headaches are frequent and disabling, have a discussion with your doctor about headache preventative medications

  • Learn ways to cope with the headaches through cognitive behavioral therapy

  • Seek alternative or complementary therapies such as acupuncture for headache relief




References

https://americanmigrainefoundation.org/resource-library/medication-overuse/

Kristoffersen ES, Lundqvist C. Medication-overuse headache: epidemiology, diagnosis and treatment. Ther Adv Drug Saf. 2014;5(2):87-99. doi:10.1177/2042098614522683

Alstadhaug KB, Ofte HK, Kristoffersen ES. Preventing and treating medication overuse headache. Pain Rep. 2017;2(4):e612. Published 2017 Jul 26.

Wakerley BR. Medication-overuse headache. Practical Neurology 2019;19:399-403.

https://www.health.harvard.edu/blog/stopping-the-vicious-cycle-of-rebound-headaches-2019110718180